Electronic Journal of Probability

A branching random walk among disasters

Nina Gantert and Stefan Junk

Full-text: Open access

Abstract

We consider a branching random walk in a random space-time environment of disasters where each particle is killed when meeting a disaster. This extends the model of the “random walk in a disastrous random environment” introduced by [15]. We obtain a criterion for positive survival probability, see Theorem 1.1.

The proofs for the subcritical and the supercritical cases follow standard arguments, which involve moment methods and a comparison with an embedded branching process with i.i.d. offspring distributions. However, for this comparison we need to show that the survival rate of a single particle equals the survival rate of a single particle returning to the origin (Proposition 3.1). We prove this statement by making use of stochastic domination.

The proof of almost sure extinction in the critical case is more difficult and uses the techniques from [8], going back to [1]. We also show that, in the case of survival, the number of particles grows exponentially fast.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 67, 34 pp.

Dates
Received: 8 August 2016
Accepted: 12 June 2017
First available in Project Euclid: 9 September 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1504922530

Digital Object Identifier
doi:10.1214/17-EJP75

Mathematical Reviews number (MathSciNet)
MR3698736

Zentralblatt MATH identifier
1379.60100

Subjects
Primary: 60K37: Processes in random environments 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 82D60: Polymers

Keywords
branching random walk random environment survival

Rights
Creative Commons Attribution 4.0 International License.

Citation

Gantert, Nina; Junk, Stefan. A branching random walk among disasters. Electron. J. Probab. 22 (2017), paper no. 67, 34 pp. doi:10.1214/17-EJP75. https://projecteuclid.org/euclid.ejp/1504922530


Export citation

References

  • [1] Carol Bezuidenhout and Geoffrey Grimmett, The critical contact process dies out, The Annals of Probability (1990), 1462–1482.
  • [2] Richard A. Brualdi and Geir Dahl, Majorization for partially ordered sets, Discrete Mathematics 313 (2013), no. 22, 2592 – 2601.
  • [3] Philippe Carmona and Yueyun Hu, Fluctuation exponents and large deviations for directed polymers in a random environment, Stochastic Processes and their Applications 112 (2004), no. 2, 285–308.
  • [4] Francis Comets and Nobuo Yoshida, Directed polymers in random environment are diffusive at weak disorder, Annals of Probability 34 (2006), no. 5, 1746–1770.
  • [5] Francis Comets and Nobuo Yoshida, Branching random walks in space–time random environment: Survival probability, global and local growth rates, Journal of Theoretical Probability 24 (2011), no. 3, 657–687.
  • [6] Dirk Erhard, Frank den Hollander, and Grégory Maillard, The parabolic Anderson model in a dynamic random environment: basic properties of the quenched Lyapunov exponent, Annales de l’Institut Henri Poincaré - Probabilités et Statistiques 50 (2014), no. 4, 1231–1275.
  • [7] Tasuku Furuoya and Tokuzo Shiga, Sample Lyapunov exponent for a class of linear Markovian systems over ${\mathbb Z}^d$, Osaka Journal of Mathematics 35 (1998), 35–72.
  • [8] Olivier Garet and Régine Marchand, The critical branching random walk in a random environment dies out, Electronic Communications in Probability 18 (2013), no. 9, 1–15.
  • [9] Jürgen Gärtner and Frank den Hollander, Intermittency in a catalytic random medium, Annals of Probability 34 (2006), no. 6, 2219–2287.
  • [10] Wolfgang König, The parabolic Anderson model, Pathways in Mathematics, Birkhäuser/Springer, Cham, 2016, Random walk in random potential.
  • [11] Thomas M. Liggett, Interacting particle systems, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 276, Springer-Verlag, New York, 1985.
  • [12] Thomas M. Liggett, Stochastic interacting systems: Contact, voter and exclusion processes, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen, Springer, 1999.
  • [13] Alfred Müller and Dietrich Stoyan, Comparison methods for stochastic models and risks, Wiley Series in Probability and Statistics, Wiley, 2002.
  • [14] Marcel Ortgiese and Matthew I. Roberts, Intermittency for branching random walk in Pareto environment, Annals of Probability 44 (2016), no. 3, 2198–2263.
  • [15] Tokuzo Shiga, Exponential decay rate of survival probability in a disastrous random environment, Probability Theory and Related Fields 108 (1997), no. 3, 417–439.
  • [16] Walter L. Smith, Necessary conditions for almost sure extinction of a branching process with random environment, The Annals of Mathematical Statistics 39 (1968), 2136–2140.
  • [17] David Tanny, Limit theorems for branching processes in a random environment, Annals of Probability 5 (1977), no. 1, 100–116.